Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Blacksburg, VA

August 21, 2022Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 21, 2022, 6:44 PM EDT for Carroll County, Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2022, 6:44 PM EDT (22:44 UTC)
Expired
Aug 21, 2022, 11:36 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:20 PM EDTFLASH FLOODHillsville, VASEVERAL CONFIRMED REPORTS OF NUMEROUS ROADWAYS MADE IMPASSABLE BY FLOODWATERS OF 1 TO 2 FEET IN THE HILLSVILLE AREA. A COUPLE LOCATIONS ARE NEAR SMALL STREAMS WHICH WERE INUNDATED BY HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS51 KRNK 212244
FFWRNK
VAC035-220445-
/O.NEW.KRNK.FF.W.0018.220821T2244Z-220822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
644 PM EDT Sun Aug 21 2022

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Central Carroll County in southwestern Virginia...

* Until 1245 AM EDT Monday.

* At 644 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hillsville...                      Sylvatus...
  Woodlawn...                        Gladesboro...
  Dugspur...                         Byllesby...

This includes the following streams and drainages...
  Burks Fork, Island Creek, Big Reed Island Creek, Dixon Branch, 
  Brush Creek, Brannon Branch, Buddle Branch, Cranberry Creek, 
  Crooked Creek, Chestnut Creek, East Fork Little Reed Island Creek 
  and East Fork Crooked Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3687 8073 3686 8059 3681 8055 3673 8058
      3671 8066 3673 8080 3672 8094 3682 8099

FLASH FLOOD...RADAR INDICATED

$$

PW
2 follow-up statements
870 
WGUS71 KRNK 220055
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
855 PM EDT Sun Aug 21 2022

VAC035-220445-
/O.CON.KRNK.FF.W.0018.000000T0000Z-220822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-
855 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT MONDAY 
FOR CENTRAL CARROLL COUNTY...

At 855 PM EDT, local law enforcement reported flash flooding in 
Hillsville. Between 2 and 4 inches of rain have fallen. Additional 
rainfall amounts up to 1 inch are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hillsville...                      Sylvatus...
Woodlawn...                        Gladesboro...
Dugspur...                         Byllesby...

This includes the following streams and drainages...
  Burks Fork, Island Creek, Big Reed Island Creek, Dixon Branch, 
  Brush Creek, Brannon Branch, Buddle Branch, Cranberry Creek, 
  Crooked Creek, Chestnut Creek, East Fork Little Reed Island Creek 
  and East Fork Crooked Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3687 8073 3686 8059 3681 8055 3673 8058
      3671 8066 3673 8080 3672 8094 3682 8099

FLASH FLOOD...OBSERVED

$$

PW
692 
WGUS71 KRNK 220336
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1136 PM EDT Sun Aug 21 2022

VAC035-220346-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-220822T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-
1136 PM EDT Sun Aug 21 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CARROLL COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3687 8073 3686 8059 3681 8055 3673 8058
      3671 8066 3673 8080 3672 8094 3682 8099

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:13 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 21, 6:13 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
613 PM EDT Sun Aug 21 2022

.SYNOPSIS...
Scattered to numerous showers and thunderstorms can be expected
through Monday as a slow moving storm system moves across the
Mid-Atlantic region. Winds will turn northwesterly behind the
system as it moves off the coast by Tuesday. This should bring a
few days of drying with only isolated rain chances Tuesday and
Wednesday. Temperatures will be close to the seasonal norm for
much of the upcoming week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 610 PM EDT Sunday...

...Widely scattered showers and isolated storms tonight...

The mean upper trough will shift from the central to the
eastern Great Lakes overnight. The southern Appalachians remains
in WSW flow aloft and will continue to be affected by periodic
showers and isolated storms through tonight and into the
overnight hours. Roads were reported underwater in Franklin
County where a Flood Warning is in effect. Any repeated showers
or backbuilding will produce moderate to heavy rainfall, and
this could lead to additional isolated instances of flash
flooding. After midnight, we should be mostly rain-free
however as convection weakens. Expecting plenty of stratus and
fog overnight with lows similar to last night. Have adjusted
PoPs and weather grids based on the latest trends.

Storms and showers return tomorrow around noon as a synoptic
front pushes east.

As of 245 PM EDT Sunday...

Heavy rain threat continues for this evening with potential for
thunderstorms containing excessive rainfall.

Upper level short wave trough is passing overhead. This feature
was embedded within a much larger long wave trough which was
slowly moving east through the Great Lakes and Ohio Valley. Lift
associated with the short wave resulted in a couple swaths of
heavier rain this morning...one across the I-64 Corridor, and
one up through the NC/VA piedmont. Rainfall amounts of 2.50 to
3.25 were observed between Lexington and Raphine.

Additional rain is likely this evening. Easterly winds in the
wake of the morning activity is converging with unstable
westerly flow from the OH/TN Valley. This convergence zone
extends from Martinsville-Roanoke-Lewisburg and will likely
provide focus for showers/storms this evening. Flow aloft is out
of the west-southwest at about 20 mph, but the convergence zone
may provide for an area of localized anchoring of storm cells
this evening. Thought about issuing a small county based Flood
Watch for flash flooding for this area (MTV-ROA-LWB)...but will
forgo for now and monitor radar trends to see if the above
reasoning justifies a headline.

After we get past the marginal threat for excessive rain this
evening, the overall forecast focus will return to whatever the
upper level long wave trough can muster for the remainder of the
overnight and through the day Monday. Can't rule out a shower at
any given time, but think coverage will be less on Monday
compared to Sunday. Flow aloft turns more westerly on
Monday...convergence occuring mainly within the lee trough east
of the Blue Ridge. Convective allowing models initiate
scattered showers/storms primarily along the Blue Ridge during
the early afternoon Monday, then move the activity off to the
east across the foothills and piedmont. Models also develop a
few showers across WV along the windward slopes.

Cloud cover will continue to suppress temperatures for the
remainder of today...yet keep them nearly steady tonight. Any
clearing late tonight will allow for some radiational cooling
but think fog would quickly develop and mitigate temperatures
from falling much either. With increasing westerly winds Monday,
anticipate more breaks in the cloud cover, a bit warmer with
respect to temperatures. Highs Monday...70s to lower 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

An upper level trough will pivot over the Mid Atlantic region
Monday night as the cold front moves to the east coast. Any
showers coming across the area with the trough should deposit a
couple hundredths of an inch or less of rain along western
slopes. In westerly flow, showers should not survive the trek
across the mountains.

Weak high pressure builds in behind the trough Tuesday and will
hang around into Thursday. Models are now displaying a
westerly flow Tuesday and Wednesday as opposed to a
southeasterly flow yesterday. With less moisture advecting into
the area, the chance for showers is lower. Plan to lower PoPs by
10-20 percent each afternoon.

Fair weather cumulus clouds will pepper the skies Tuesday and
Wednesday. Afternoon temperatures will warm to near normal
levels.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

A tropical wave is expected to track across the southeastern
states Thursday and hover along the NC/VA coast Friday.
Easterly flow will help increase moisture into the area and
along with afternoon heating, scattered showers and
thunderstorms are possible. This wave should jog north Saturday,
allowing dry air to advect into the area on northerly flow.
Precipitation type should turn from showers to light
rain/drizzle Saturday night into Sunday morning. High pressure
will build in once this wave get kicked out to sea Sunday.

Near normal temperatures expected Thursday and Friday, then
cooler than normal for next weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 600 PM EDT Sunday...

Widespread sub-VFR is likely through early Monday associated
with areas of showers and thunderstorms, in addition to areas of
stratus and fog for the overnight.

Forecast confidence = good.

.Extended Aviation Discussion...
An upper level trough will linger over the region into Monday
before moving east of the area. Until its passage expected areas
of sub-VFR. Looking at a return to mainly VFR for Tuesday and
Wednesday aside for mountain valley stratus/fog. Showers return
for the end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM/SH
Hazardous weather outlook, Aug 21, 2:26 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
226 PM EDT Sun Aug 21 2022

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-221830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-
226 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-034-035-045>047-059-WVZ042>044-507-
508-221830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
226 PM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for strong to severe thunderstorms with
excessive rainfall and gusty thunderstorm winds...mainly today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Local storm report, Aug 21, 2:51 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 E FAIRFIELD           37.88N 79.28W
08/21/2022                   ROCKBRIDGE         VA   911 CALL CENTER

            STERRETT ROAD WAS CLOSED DUE TO FLOODING.
            THE WATER LIKELY CAME FROM MARLBROOK CREEK.

&&

PW
Local storm report, Aug 21, 2:54 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 WSW FAIRFIELD         37.86N 79.35W
08/21/2022                   ROCKBRIDGE         VA   911 CALL CENTER

            OLD CHAPEL ROAD WAS CLOSED DUE TO FLOODING
            NEAR THE INTERSECTION WITH KENNEL HILL LANE.
            THE WATER LIKELY CAME FROM A TRIBUTARY OF
            MILL CREEK.

&&

PW
Local storm report, Aug 21, 2:56 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      3 SSE MILLBORO          37.93N 79.59W
08/21/2022                   ROCKBRIDGE         VA   911 CALL CENTER

            THREE FEET OF WATER FLOODED BLACKS RUN AND
            CLOSED THE ROAD. THE WATER CAME FROM BOTH
            BLACK RUN AND BRATTONS RUN.

&&

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:25 AM EDTSpecial Weather StatementRNKTazewell35 min
Aug 21, 7:48 AM EDTSpecial Weather StatementRNKHenry, City of Danville, City of Martinsville42 min
Aug 21, 7:53 AM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington52 min
Aug 21, 8:14 AM EDTSpecial Weather StatementRNKRockbridge31 min
Aug 21, 8:28 AM EDTSpecial Weather StatementRNKHalifax, Pittsylvania32 min
Aug 21, 9:41 AM EDTSpecial Weather StatementRNKCharlotte34 min
Aug 21, 9:46 AM EDTAreal Flood AdvisoryRNKRockbridge, City of Lexington7 hr
Aug 21, 11:32 AM EDTAreal Flood AdvisoryRNKAmherst3 hr
Aug 21, 3:03 PM EDTAreal Flood AdvisoryRNKFranklin3 hr
Aug 21, 5:07 PM EDTAreal Flood WarningRNKFranklin3 hr
Aug 21, 5:41 PM EDTAreal Flood AdvisoryRNKCarroll63 min
Aug 21, 7:34 PM EDTSpecial Weather StatementRNKPatrick26 min
Aug 21, 7:46 PM EDTSpecial Weather StatementRNKCarroll29 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.